Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 2, 2002, 3:49 PM EDT for Knott County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 3:49 PM EDT (19:49 UTC)
- Expired
- May 2, 2002, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knott County, KY
The radar
The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:00 PM EDT | Hail 0.88 | Pippa Passes, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 021949
SVRJKL
KYC119-022030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
349 PM EDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOTT COUNTY
* UNTIL 430 PM EDT
* AT 349 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
OF FISTY...OR 6 MILES NORTH OF HAZARD...MOVING EAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HINDMAN AROUND 400 PM EDT
PIPPA PASSES AROUND 405 PM EDT
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF NICKELS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY.
LAT...LON 3728 8273 3725 8289 3725 8311 3743 8312
3744 8285 3741 8283 3742 8280 3739 8276
3734 8277
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 19 minutes earlier.
Area forecast discussion, May 2, 3:30 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU MAY 2 2002 ACTIVE WEATHER CONTINUES ALONG FRONTAL BOUNDARY. WILL CLEAR AREA TONIGHT...WITH DRY AND COOLER WEATHER FOR FRIDAY. FRONT WILL STALL OUT TO OUR SOUTH AND SHORT WAVE MOVING EAST OUT OF MS VALLEY WILL INDUCE SFC WAVE ALONG FRONT. OVERRUNNING PCPN ON TAP FOR FRIDAY NIGHT INTO EARLY SATURDAY WITH BEST CHANCE FOR RAIN OVER SRN PART OF CWFA. THE SHORT WAVE MOVES RAPIDLY NORTHEAST ON SATURDAY WITH DRY WEATHER BRIEFLY RETURNING FOR SUNDAY. CHC OF TSTMS FOR MUCH OF NEXT WEEK. .JKL...SEVERE THUNDERSTORM WATCH SRN 1/2 OF AREA UNTIL 8 PM . SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 48 min |
| May 1, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| May 1, 8:43 PM EDT | Tornado Warning | JKL | Laurel | 32 min |
| May 1, 8:44 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 46 min |
| May 1, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 43 min |
| May 1, 8:52 PM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| May 1, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 50 min |
| May 1, 9:02 PM EDT | Tornado Warning | JKL | Knox | 38 min |
| May 1, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 48 min |
| May 1, 9:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 30 min |
| May 1, 9:28 PM EDT | Tornado Warning | JKL | Clay | 32 min |
| May 1, 9:30 PM EDT | Tornado Warning | JKL | Harlan | 45 min |
| May 1, 9:43 PM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| May 1, 10:12 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 48 min |
| May 1, 11:24 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 2, 12:04 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 16 hr |
| May 2, 10:24 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 66 min |
| May 2, 11:03 AM EDT | Severe Thunderstorm Warning | JKL | Lee | 42 min |
| May 2, 11:26 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 49 min |
| May 2, 11:30 AM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 30 min |
| May 2, 11:31 AM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell, Wolfe | 4 hr |
| May 2, 11:44 AM EDT | Flash Flood Warning | JKL | Lee | 4 hr |
| May 2, 12:05 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 4 hr |
| May 2, 12:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 49 min |
| May 2, 12:47 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| May 2, 1:16 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 29 min |
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 38 min |
| May 2, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 35 min |
| May 2, 1:28 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 2, 1:30 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski | 3 hr |
| May 2, 1:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 36 min |
| May 2, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| May 2, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| May 2, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| May 2, 2:09 PM EDT | Flash Flood Warning | JKL | Knott, Letcher | 3 hr |
| May 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 47 min |
| May 2, 2:56 PM EDT | Flash Flood Warning | JKL | Jackson, Owsley | 4 hr |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| May 2, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 27 min |
| May 2, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 32 min |
| May 2, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 45 min |
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 36 min |
| May 2, 3:38 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| May 2, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 28 min |
| May 2, 6:23 PM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.